12/23/11
Dear Dr. Kate, Why Are Some Periods Worse Than Others?

photo by greenchartreuse

Dr. Kate is an OB/GYN at one of the largest teaching hospitals in New York City and she answers your medical questions every few weeks on EMandLO.com. To ask her your own question, click here.

Dear Dr. Kate,

Why is my period worse some months more than others?

— Bloody Mary

Dear Mary,

Blame normal fluctuations in your hormone levels. Sometimes your uterus is stimulated with more prostaglandins, the chemicals that cause cramping, so you’re hitting the Advil bottle more than usual. And if your lining is thicker one month than another, you’ll see heavier bleeding and sometimes even clots. Variations like these are normal, albeit a pain to deal with. The easiest way to get predictable periods (both in flow and comfort) each month? Most hormonal birth control methods, especially the vaginal ring and the progesterone IUD (Mirena). They’ll make your periods lighter, shorter, and less crampy.

— Dr. Kate
Gynotalk
dr_kate_100

Dr. Kate is an OB/GYN at one of the largest teaching hospitals in New York City. She also lectures nationally on women’s health issues and conducts research on reproductive health. She generously shares her medical wisdom with EM & LO readers every few weeks. Check out more of her advice and ask her a question at Gynotalk.com.

Say Something

3 Comments on "Dear Dr. Kate, Why Are Some Periods Worse Than Others?"

avatar
Sort by:   newest | oldest | most voted
Pain Jane
Hello Dr. Kate, I have a question about cramp severity. I’ve noticed that (for most women) generally cramps aren’t treated with medication, because they’re simply not strong enough to need it. Every month I have at least one day where the cramps lay me low–unable to move very well (because every movement causes pain), unable to eat (because the pain causes nausea), and bloated so badly my clothes don’t fit. (Usually it’s only one day–but sometimes it’s more than one.) Now, this has *always* been the case for me, since my menstruation began in the first place. I’ve consulted with… Read more »
laura.

Hi Dr Kate
For fours years now my periods have been unbearable!
fainting,hot sweats,diarrhoera,pains in my legs back and belly.
i have been to my doctor several times and he just says some people are worse than others..
i am sure there is more 2 it im just wondering if you cn help me thankyou.

Anonymous

Ive had mine for two years all the same symptoms exept for the belly part and my doctors are really rude so i dont even feel comfortable talking to them but i would like to know as well

wpDiscuz